Resource Logo
AIDS Treatment Data Network

Treatment Notes: Ziagen (abacavir): New Warning




 

TREATMENT REVIEW 32 - 33 - Fall/Winter 2000

Hypersensitivity (allergic) reactions to the NRTI drug Ziagen (abacavir) were reported in approximately 3-5% of the people that participated in clinical trials. Several study participants who tried to restart Ziagen after having a hypersensitivity reaction had to be hospitalized, and two people died. This led to a warning that the drug should be stopped and never restarted if a hypersensitivity reaction was suspected.

Symptoms of Ziagen hyper-sensitivity are a general sick feeling, low grade fever and nausea, with or without vomiting. There can also be symptoms that affect breathing, such as shortness of breath, cough and sore throat. In some people in studies, a rash appeared 1-3 days after onset of the first hypersensitivity symptoms. All symptoms got better a few days after the drug was stopped. If treatment was started again at reduced doses, potentially fatal symptoms developed within hours.

It has now been reported that some people have experienced potentially fatal symptoms after restarting Ziagen, even though they did not stop the drug because of a hypersensitivity reaction.

In these reports, people interrupted treatment with Ziagen for other reasons and were not having problems with Ziagen when they stopped. When they restarted the drug, they developed the same severe life-threatening symptoms as those seen in people who stopped due to an allergic reaction. Several people are thought to have died as a result. A new warning has now been issued. The warning says that restarting Ziagen after an interruption should be done with extreme caution and only when emergency medical care is easily accessible. Since it's uncertain how long an interruption might be a problem, it's probably a good idea to be careful about restarting abacavir if you've stopped for more than a day or two.

The full text of the Ziagen warning letter can be downloaded from the Internet at: http://www.fda.gov/medwatch/safety/2000/safety00.htm#ziagen



 


Copyright © 2000 -AIDS Treatment Data Network, Publisher. All rights reserved to AIDS Treatment Data Network. Reproduction of this article (other than one copy for personal reference) must be cleared through the AIDS Treatment Data Network. Email AIDS Treatment Data Network

Information in this article was accurate in September 10, 2000. The state of the art may have changed since the publication date. This material is designed to support, not replace, the relationship that exists between you and your doctor. Always discuss treatment options with a doctor who specializes in treating HIV.